Tuesday, September 1, 2009

Herbal Overdose

Note: The following case isn't really an end-of-life issue but could have been if the intentional overdose taken was larger. To me it demonstrates the unfortunate tendency for teenagers to act out and experiment.


The call came from the ER doc just as I was sitting down to dinner. A young man I’ll call Jason was being admitted to the ICU who appeared to have overdosed on something – as yet unknown. The ER doc had done a good job, but it wasn’t yet apparent what the toxic substance was and she sounded worried warning me that this was a hot potato going upstairs and that I’d better come in.


A friend had called Jason earlier and stated that this 18 yo was talking gibberish. On his arrival at Jason’s apartment, the place was a mess, Jason was “out of it” so 911 was called. Their assessment in the field described a well developed male, pupils dilated, neck supple, delirious, temperature 101, heart rate 130, skin dry and warm. They located his father who sounded hostile and upset because of Jason’s tendency to experiment with drugs. The parents were separated and the mother was out of the country. No drug paraphernalia was found in his room.


In the ER, a toxic screen was done as well as the usual labs to rule out a metabolic problem. Glucose was normal as was liver and kidney function. Chest X-Ray was normal and the EKG showed only tachycardia. The screen for toxins showed no alcohol, marijuana, opiates, or other tested drugs. There was a trace of tricyclics (not enough to explain symptoms). Because a drug overdose of uncertain type seemed highly likely a charcoal lavage was done and he was admitted for observation to the ICU.


The neurologic exam was remarkable for the very large pupils and minimal reaction to light. He was jabbering, hallucinating, and unable to answer questions. His neck was not rigid and he moved all extremities well. The skin and mucous membranes were very dry. No bowel tones were heard. The bladder was distended so a catheter was inserted with 900 cc of urine resulting.

So what did this all add up to? I had my suspicions but needed to talk to Poison Control in Seattle. Both to me and to them, it sounded like a toxic reaction to an atropine type drug, but what could be the source and did Jason need any special treatment?


Poison Control was extremely useful as they always were. They noted that scopolamine or atropine could give a weakly positive response to the tricyclic screen. They also pointed me to a CDC report on Jimson Weed poisoning. 318 cases were reported in 1993 in which there was intentional misuse by teenagers eating seeds, drinking tea, or smoking Jimson Weed cigarettes.

The CDC report also noted the following: “D. stramonium grows throughout the United States and, historically, was used by American Indians for medicinal and religious purposes. All parts of the Jimson weed plant are poisonous, containing the alkaloids atropine, hyoscyamine, and scopolamine. Jimson weed -- also known as thorn apple, angel's trumpet, and Jamestown weed (because the first record of physical symptoms following ingestion occurred in Jamestown, Virginia, in 1676 -- is a member of the nightshade family. The toxicity of Jimson weed varies by year, between plants, and among different leaves on the same plant. Although all parts of the plant are toxic, the highest concentrations of anticholinergic substances occur in the seeds (equivalent to 0.1 mg of atropine per seed). The estimated lethal doses of atropine and scopolamine in adults are greater than or equal to 10 mg and greater than 2-4 mg, respectively.”

A colleague also reminded me of the pneumonic we learned in medical school: “Blind as a bat, mad as a hatter, hot as a hare, red as a beet, dry as a bone, the bowel and the bladder loses tone, and the heart runs alone.” Or, in the coarse vernacular of the medical student: “Can’t see, can’t pee, can’t spit, can’t shit.”


All this sent me to the internet where a wealth of information exists on the historical, medical, religious, social, and abuse aspects of this class of drugs. The pharmacology we all learned in medical school: strong anticholinergic properties: hyoscyamine, hyoscine, atropine, and scopolamine. They are competitive antagonists to acetylcholine at peripheral and central muscarinic receptors at a common binding site. As tertiary amines they can cross into the CNS. The half life is 4 hrs with hepatic metabolism


Datura Stramonium is native to Asia but in the West Indies, Canada, and US. It grows mainly on East Coast and Mid-West – but also on Whidbey Island and Sequim area plus Eastern Washington. There are references to it in Homer’s Odyssey and in Shakespeare plays. Also there are accounts of trying it as a truth serum. Personally, I remember in medical school being taught to “scope up” women in labor in order to give them amnesia for the pain they endured. This is now considered harmful for both mothers and babies. Jimson weed is one of a group of plants known as “belladonnas” thought to be used by Italian women to dilate their pupils for beauty. It has been used medically for colds, asthma, with scopolamine currently being widely used for motion sickness.


Jimson is contracted from Jamestown”, Virginia – following the ingestion by British troops in 1676 sent to put down a rebellion. An account of the incident where the British troops were incapacitated for many days is as follows: “The James-Town Weed (which resembles the Thorny Apple of Peru, and I take to be the plant so call'd) is supposed to be one of the greatest coolers in the world. This being an early plant, was gather'd very young for a boil'd salad, by some of the soldiers sent thither to quell the rebellion of Bacon (1676); and some of them ate plentifully of it, the effect of which was a very pleasant comedy, for they turned natural fools upon it for several days: one would blow up a feather in the air; another would dart straws at it with much fury; and another, stark naked, was sitting up in a corner like a monkey, grinning and making mows [grimaces] at them; a fourth would fondly kiss and paw his companions, and sneer in their faces with a countenance more antic than any in a Dutch droll.”

Cornpicker’s pupil is a rare cause of a unilateral dilated pupil caused by the farmer rubbing his eye after being in contact with Jimson weed.


Two of the cases reported by the CDC were deaths in teenagers where the Jimson weed tea was mixed with alcohol and the bodies of the two boys were found on the desert in Texas where they had fallen asleep. Fortunately for Jason, his course was much more benign.


Jason did not receive physostigmine which is controversial but at times used in life threatening situations. With supportive and observational care, he was markedly improved the next morning and discharged the following day. He candidly admitted learning how to grow Jimson weed via internet sources, then making his own tea. He was urged to have counseling but refused. The obvious conflict with parents was unresolved. He defiantly stated to the Social Worker that he intended to continue to experiment with psychoactive drugs. So the story probably didn’t end there.


Note: For further information on the history and urban legends surrounding atropine and scopolamine I’d suggest that Wikepedia as the best place to start. The drug use dramatized by mystery writers is pretty amazing.

No comments:

Post a Comment